March 16, 2019 at 8:44 am #98307HannahaParticipant
Thanks so much for digging into this question. The last day or so have been a little bit better with the help of zyrtec, so here’s hoping it will continue to clear up, especially as she continues to taper off the pain meds and (soonish) the blood thinner. Since the recovery otherwise seems to be going so well, I guess a few rounds of whole-body hives is just kind of a blip along the road.
HMarch 15, 2019 at 7:33 pm #98306bglassModerator
Thank you for your note. I did look around as you have, and did not find any information that would shed light on the allergic-type reaction your mother is experiencing. I found just a few case reports of very rare allergic reactions to just about any element of surgery, e.g., bandaging materials, pins, anesthesia, etc., but they seem to turn up at the time of contact, not days or weeks after.
I am not aware of anything similar being reported post resection. From my own experience and what I have seen reported on the discussion board, the liver in most cases heals fairly uneventfully, and the reported post-resection issues seem to pertain other things like incisions, drains, pain relief or infections.
The itching that accompanies liver dysfunction usually relates to biliary issues, for which there would likely be other symptoms. I hope your mother’s doctors are good detectives to figure out what is going on so she gets relief from this discomfort.
Regards, MaryMarch 14, 2019 at 11:44 am #98303HannahaParticipant
Hi all –
I recently introduced myself elsewhere on the board and let everyone know that my mom (62, otherwise good health, ICC) had a successful resection a couple of weeks ago after 6 cycles of cis-gem. Her recovery is going really well so far – she’s getting back up to steam on eating a regular and diverse diet, has in the past few days started running a lot of her errands on foot around town (miles of walking a day!) and is mostly off the pain meds, barring one tylenol a day.
Her big complaint though is that she’s having kind of a wild histamine response that seems to have something to do either with one of her prescriptions or perhaps with the liver’s recovery? I tried running a few searches for key words in the discussion boards but didn’t come up with much.
She has always been prone to this (a tendency to develop itchy full body rashes, ‘hot’ red flushing of the skin, etc), and all sorts of things have brought it on in the past – anything from foods like tuna to beestings to transition between cold and hot temperatures, etc. So this is not totally out of the blue. Post surgery, however, she’s been having these responses on an almost daily basis, some across her whole body, and has patches of ‘deeper’ below-the-skin itchy inflammation – presently a good one going in her palm.
The on-call nurses associated with her case are not terribly helpful and keep suggesting things like “have you changed your laundry soap recently” which, ok sure that is a question that needs to be asked but we’re pretty confident this is not a laundry soap issue.
At first she thought it was the dilaudid, but she’s off that now, then she thought it might be the blood thinner they’ve got her on to reduce clot risk, which she still thinks it might be but the nurse wants to keep her on it and I’m also in favor of reducing clot risk. The tylenol they have her on also includes rashes as a side effect… So a couple of pharmaceutical culprits remain on the table. My undisciplined googling also seems to suggest that the liver plays a role in the body’s regulation of histamine, which leads me to wonder whether her injured liver is struggling to perform this task right now? Given that most of what I found on the discussion boards relating to itchiness has to do with people experiencing jaundice, I guess I should say that this does not seem like that kind of itching.
I guess I’m just curious if anyone else experienced anything like this in their post-resection recovery?
Thanks for any and all leads-
- You must be logged in to reply to this topic.